MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE BALLOON CATHETER

OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE BALLOON CATHETER
Model Number B7-2Q
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/25/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The instructions for use recommend inflation to 2.33cc maximum and the doctor inflated to 9cc; the device was overinflated by 6.7cc, likely causing it to pop.The investigation is ongoing.If additional information becomes available, this report will be supplemented accordingly.
 
Event or Problem Description
The respiratory manager at the user facility informed olympus that during an air leak procedure, the disposable balloon catheter reportedly popped and a piece went into the patient.Surgeon was able to retrieve the piece with no patient injury or harm.The doctor inflated to 9cc.
 
Additional Manufacturer Narrative
This supplemental report was submitted to provide additional information from the customer.The user facility further reported that the olympus sales representative ensured that the surgeon did not overinflate as the surgeon also used a smaller syringe to inflate.The olympus sales representative went over the instructions for use with the surgeon.The investigation is ongoing; however, if additional information becomes available, this report will be supplemented accordingly.
 
Event or Problem Description
There was no clinically significant delays in procedure.The intended procedure was completed using another device.
 
Additional Manufacturer Narrative
This supplemental report was submitted to provide additional information from the legal manufacturer and to update the following sections: g3, g6, h2, h6 and h10.Since the device lot number was unknown, the dhr for the one year prior to the date of occurrence was inspected.No abnormalities detected in the dhr for the following items which related to the reported phenomenon.The investigation was completed by the legal manufacturer and determined that there is no manufacturing, material or processing related cause for this failure mode.Based on the reported information, excessive force applied to the balloon during inflation likely contributed to the balloon rupture.As stated on the ifu (instruction for use) and as a preventive measure, the user manual states: - the volume of the air in the balloon should not exceed the parameters specified in the tables in section 2.2, ¿specifications¿.Otherwise, the balloon may burst or may not deflate properly.When the balloon does not deflate, do not operate the balloon catheter with excessive force.Otherwise, the distal end of the instrument may break off and could remain inside the patient.- do not inflate the balloon rapidly.The balloon may burst and mucous membrane damage can result.Olympus will continue to monitor complaints for this device.

Brand Name
DISPOSABLE BALLOON CATHETER
Common Device Name
DISPOSABLE BALLOON CATHETER
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key11522373
Report Number8010047-2021-03948
Device Sequence Number5169927
Product Code FGE
UDI-Device Identifier04953170047442
UDI-Public04953170047442
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
K962925
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberB7-2Q
Device Lot NumberN/A
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/25/2021
Supplement Date Received by Manufacturer04/06/2021
04/23/2021
Initial Report FDA Received Date03/19/2021
Supplement Report FDA Received Date04/06/2021
05/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1